Interior Health (IH) is urging Kootenay residents to reconsider using drugs, or take steps to prevent an overdose.

IH is sounding the alarm after several severe illicit drug overdoses in the Castlegar area.  The overdoses appear to be the result of cocaine contaminated with fentanyl.

According to The BC Coroners Service, fentanyl was detected in approximately 85% of illicit drug toxicity deaths in 2019 and 87% of illicit drug toxicity deaths in 2018.  Of the 1338 fentanyl related deaths in BC last year, 1069 were men. 8 deaths have been confirmed up to August by BCCS  in the Kootenay-Boundary so far this year.

Here’s a list of steps given by IH for anyone using or know someone who is using illicit drugs to reduce the risk:    

  • Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).
  • Don’t take drugs when you are alone. Use in the company of someone who can administer help or call 9-1-1 if you experience an overdose.
  • Keep an eye out for your friends – stay together and look out for each other.
  • Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.
  • Carry a naloxone kit and know how to use it. A list of locations to get a kit can be found on the Toward the Heart Site Finder.
  • Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive.
  • If someone is experiencing an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately.
  • Consider treatment options – talk with your healthcare provider or contact one of our Mental Health and Substance Use offices in IH, which offer a full range of services to improve the health and well-being of people with substance use problems.

For more resources and links related to overdose and substance use, visit:  https://www.interiorhealth.ca/AboutUs/Leadership/MHO/Pages/PHEmergency.aspx